Differential and Integral Equations

On the selection of maximal Cheeger sets

Giuseppe Buttazzo, Guillaume Carlier, and Myriam Comte

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


Given a bounded open subset $\Omega$ of $\mathbb R^d$ and two positive weight functions $f$ and $g$, the Cheeger sets of $\Omega$ are the subdomains $C$ of finite perimeter of ${{\overline{\Omega}}}$ that maximize the ratio $$ \int_C f(x)\,dx\,\big/\int_{\partial^* C}g(x)\,d{{\mathcal H}}^{d-1} . $$ Existence of Cheeger sets is a well-known fact. Uniqueness is a more delicate issue and is not true in general (although it holds when $\Omega$ is convex and $f\equiv g\equiv 1$ as recently proved in [4]). However, there always exists a unique maximal Cheeger set, and this paper addresses the issue of how to determine this maximal set. We show that in general the approximation by the $p$-Laplacian does not provide, as $p\to 1$, a selection criterion for determining the maximal Cheeger set. On the contrary, a different perturbation scheme, based on the constrained maximization of $\int_\Omega f(u-{\varepsilon}\Phi(u)\big)\,dx$ for a strictly convex function $\Phi$, gives, as ${\varepsilon}\to0$, the desired maximal set.

Article information

Differential Integral Equations, Volume 20, Number 9 (2007), 991-1004.

First available in Project Euclid: 20 December 2012

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 49J45: Methods involving semicontinuity and convergence; relaxation
Secondary: 35J20: Variational methods for second-order elliptic equations 49Q10: Optimization of shapes other than minimal surfaces [See also 90C90] 49R50


Buttazzo, Giuseppe; Carlier, Guillaume; Comte, Myriam. On the selection of maximal Cheeger sets. Differential Integral Equations 20 (2007), no. 9, 991--1004. https://projecteuclid.org/euclid.die/1356039307

Export citation